Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 81, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 6, 2018, 2:41 AM CDT for 4 counties in Mississippi. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 2:41 AM CDT (07:41 UTC)
- Expired
- Sep 6, 2018, 7:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, MS, Grenada County, MS, Holmes County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:30 AM CDT | FLASH FLOOD | 1 Nw North Carrollton, MS | HIGHWAY 35 NEAR OLD SMITH STORE ROAD WAS UNDER WATER. |
| Sep 6, 7:30 AM CDT | FLASH FLOOD | 3 Ssw Carrollton, MS | PARTS OF HIGHWAY 17 SOUTH OF HIGHWAY 82 WERE UNDER WATER. REPORTED BY SO. |
| Sep 6, 7:30 AM CDT | FLASH FLOOD | Lexington, MS | REPORT OF FLASH FLOODING ON HIGHWAY 17N IN THE CITY LIMITS OF LEXINGTON. |
| Sep 6, 7:45 AM CDT | FLASH FLOOD | 3 N Coila, MS | PEOPLE WERE BEING RESCUED FROM HOMES DUE TO FLOODING ALONG COUNTY ROAD 148. REPORTED BY SO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 289 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
009
WGUS54 KJAN 060741
FFWJAN
MSC015-043-051-083-060945-
/O.NEW.KJAN.FF.W.0081.180906T0741Z-180906T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
241 AM CDT THU SEP 6 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Holmes County in central Mississippi...
Carroll County in north central Mississippi...
Southwestern Grenada County in north central Mississippi...
Eastern Leflore County in north central Mississippi...
* Until 445 AM CDT.
* At 241 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenwood, Durant, Black Hawk, Leflore, Franklin, Jefferson,
Tchula, Lexington, Goodman, Pickens, Vaiden, Sidon, North
Carrollton, Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville
and Money.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3368 8989 3368 8979 3342 8978 3340 8965
3329 8965 3329 8970 3319 8978 3313 8979
3311 8982 3307 8982 3300 8988 3293 8990
3288 8997 3299 9027 3372 9025 3372 9014
3381 9014 3382 8993
$$
DL2 follow-up statements
300
WGUS74 KJAN 060901
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
401 AM CDT THU SEP 6 2018
MSC015-043-051-083-060945-
/O.CON.KJAN.FF.W.0081.000000T0000Z-180906T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Holmes MS-Carroll MS-Grenada MS-Leflore MS-
401 AM CDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
HOLMES...CARROLL...SOUTHWESTERN GRENADA AND EASTERN LEFLORE
COUNTIES...
At 401 AM CDT, Doppler radar indicated heavy rain across the warned
area. Three to six inches of rain have fallen. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Greenwood, Durant, Black Hawk, Leflore, Franklin, Jefferson, Tchula,
Lexington, Goodman, Pickens, Vaiden, Sidon, North Carrollton,
Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville and Money.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3368 8989 3368 8979 3342 8978 3340 8965
3329 8965 3329 8970 3319 8978 3313 8979
3311 8982 3307 8982 3300 8988 3293 8990
3288 8997 3299 9027 3372 9025 3372 9014
3381 9014 3382 8993
$$
DL057
WGUS54 KJAN 060923
FFWJAN
MSC015-043-051-083-061245-
/O.EXT.KJAN.FF.W.0081.000000T0000Z-180906T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
423 AM CDT THU SEP 6 2018
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Holmes County in central Mississippi...
Carroll County in north central Mississippi...
Southwestern Grenada County in north central Mississippi...
Eastern Leflore County in north central Mississippi...
* Until 745 AM CDT.
* At 423 AM CDT, Doppler radar indicated heavy rain across the
warned area. Three to five inches of rain have fallen. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Greenwood, Durant, Black Hawk, Leflore, Franklin, Jefferson,
Tchula, Lexington, Goodman, Pickens, Vaiden, Sidon, North
Carrollton, Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville
and Money.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3368 8989 3368 8979 3342 8978 3340 8965
3329 8965 3329 8970 3319 8978 3313 8979
3311 8982 3307 8982 3300 8988 3293 8990
3288 8997 3299 9027 3372 9025 3372 9014
3381 9014 3382 8993
$$
DLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 12:35 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 6, 12:35 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1235 AM CDT Thu Sep 6 2018
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
A considerable area of MVFR/IFR stratus exists across the region
this early morning as the remnants of Gordon continue slowly NW
across W MS. There is also a good deal of SHRA, some heavy at
times ongoing around GWO, with the potential for more overnight
around GWO/GLH, potentially lowering visibilities for brief
periods. Low ceilings will remain an issue in most areas through
daybreak, with isolated LIFR possible. Ceilings will improve at
most sites by mid-morning, with scattered SHRA/TSRA remaining
possible throughout the remainder of the TAF period. Otherwise,
VFR conditions will return at most locations through the remainder
of Thursday. /DL/
&&
.DISCUSSION...
Local radar showed a band of very heavy rainfall over east central
Mississippi associated with Tropical Depression Gordon which was
noted over Humphreys county at 900PM. This band extended north
from western Newton county and curled to the northwest across
Grenada county. A Flash Flood Warning has been issued for a
portion of the line so the Flash Flood Watch has been extended
until midnight for the eastern counties within the warning. T.D.
Gordon will continue tracking slowly to the northwest tonight and
additional bands of heavy rainfall will be possible especially
closer to the Interstate 55 corridor and across the northern
portions of the delta. The tornado threat has diminished for the
remainder of tonight. Pops have been lowered across the southwest
half of the area the remainder of the night as well. Temperatures
were generally on track. /22/
Prior discussion below:
Rest of this evening & tonight through Thursday: Overall main
focus in the near term continues to be the severe threat through
late afternoon to early evening & then the heavy rain & flash
flooding threat overnight.
Tropical Depression Gordon has continue to slowly drift across the
area today, leading to slow west-northwest progression. Due to the
very slow westward movement of the remnants of Gordon, expect
continued potential for brief tornadoes & gusty showers. Some
storms have exhibited these features already this afternoon so
will have to continue to monitor for any features as there is
~30kts effective bulk shear & ~150-200 m2/s2 effective SRH. In
addition, with high anomalous PWs & any training or convergent
feeder bands, some heavy rain & flash flooding potential will
continue into the evening. Expect these storms to slowly weaken
somewhat into the evening but the flash flooding potential to
continue into the overnight hours.
Expect remnants of Gordon to only slowly drift to the northwest
overnight, leading to continued moisture feed & transport with
nearly 340-345K+ 850 & 925mb Theta E. CAM & HREF guidance has
slowly begun to back off somewhat on the overall totals. HRRR
continues to show the convergent axis somewhere near & west of the
I-55 corridor while some other guidance is more confined to a
localized area. Still totals in some CAM/HREF guidance are in the
3-5 inch range. Right now, overall with high PWs & good moisture
convergence, it is hard to overall paint the exact area of heavy
rain. But it looks as though as Gordon slowly drifts northwest
into the ArklaMiss Delta overnight, convergence along the north &
eastern side could help rainfall totals pile up in these feeder
bands. Therefore, continued mention of 2-4 inches with locally
higher amounts being possible. Continued to advertise the
"Elevated" in the HWO/Graphics & Flash Flood watch for the Delta &
slowly drifting northwest into the overnight & early morning
hours on Thursday. Will have to monitor if that needs to be
expanded or not.
With high moisture lingering in the region, expect high rain
chances & lower temperatures towards raw guidance again on
Thursday. Expect some localized heavy rain potential to remain
across the ArkLaMiss Delta into midday while more storms will
redevelop into the afternoon. Right now, will have to keep a close
eye on any areas that received any heavier rainfall overnight &
into the morning. But with moisture convergence & overall column
of moisture depth decreasing, opted to not mention anything for
flash flooding in the graphics & HWO for now. In addition, shear
is somewhat relaxing but there could be around 15-20kts 0-2km &
0-3km bulk shear & slightly better lapse rates, couldn't rule out
a couple of stronger storms again on Thursday. However, tornado
potential remains to look less likely than today. /DC/
Thursday night through mid week next week:
By Thursday night, the remnants of Gordon will be well west of the
ArkLaMiss where it will begin to merge with an approaching shortwave
as it crosses the Plains. A left over convergence axis associated
with the remnants of Gordon will still exist over the western
portions of the region on Friday. This along would deep available
moisture will result in developing showers and storms mainly along
and west of the MS River.
As we get into the weekend, a front associated with the shortwave
that Gordon assimilated will begin to approach the region from the
west. The front is expected to move into the region on Sunday before
stalling. This frontal boundary will serve as a focus for showers
and storms through at least mid week. The best coverage of storms
will exist during the day time each day. Rain and storms will hold
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 90 71 90 / 28 32 16 14
Meridian 71 90 71 90 / 15 35 11 12
Vicksburg 72 91 71 91 / 46 49 20 21
Hattiesburg 71 89 71 89 / 19 42 9 13
Natchez 72 89 71 89 / 47 55 19 19
Greenville 71 88 72 88 / 48 47 24 35
Greenwood 72 90 72 89 / 30 39 23 24
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 AM CDT this morning for MSZ019-025>028-
035-036-040>042.
Flash Flood Watch through this afternoon for MSZ018-034.
LA...Flash Flood Watch until 7 AM CDT this morning for LAZ007>009.
AR...Flash Flood Watch through this afternoon for ARZ074-075.
&&
DL/22/DCHazardous weather outlook, Sep 5, 9:56 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 956 PM CDT Wed Sep 5 2018 ARZ074-075-LAZ007>009-MSZ018-019-025>027-034>036-040>042-070300- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes- Issaquena-Sharkey-Yazoo- 956 PM CDT Wed Sep 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Elevated TIMING...remainder of tonight through Thursday Rainfall tonight through Thursday associated with Gordon is expected to result in flash flooding, particularly tonight in portions of the Arklamiss Delta where rainfall amounts are anticipated to range from 2 to 4 inches with locally higher amounts not out of the question. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ029-032-038-043-044-047-070300- Webster-Choctaw-Winston-Madison MS-Leake-Warren- 956 PM CDT Wed Sep 5 2018 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Limited TIMING...remainder of tonight Rainfall tonight associated with Gordon is expected to result in flash flooding, particularly tonight in portions of the Arklamiss Delta where additional rainfall amounts of 1 to 2 inches with locally higher amounts are possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ028-070300- Montgomery- 956 PM CDT Wed Sep 5 2018 This hazardous weather outlook is for portions of north central Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Elevated TIMING...Mainly remainder of tonight Rainfall tonight associated with Gordon is expected to result in flash flooding, particularly tonight in portions of the Arklamiss Delta where additional rainfall amounts are anticipated to range from 1 to 2 inches with locally higher amounts not out of the question. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ023>026-MSZ030-031-033-039-045-046-048>066-072>074-070300- Franklin LA-Catahoula-Tensas-Concordia-Clay-Lowndes-Oktibbeha- Noxubee-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 956 PM CDT Wed Sep 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...The rest of Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ015-016-MSZ037-070300- Richland-Madison LA-Attala- 956 PM CDT Wed Sep 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Limited TIMING...remainder of tonight through Thursday Rainfall tonight through Thursday associated with Gordon is expected to result in flash flooding, particularly tonight in portions of the Arklamiss Delta where rainfall amounts are anticipated to range from 1 to 3 inches with locally higher amounts not out of the question. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:16 PM CDT | Flash Flood Warning | JAN | Attala, Choctaw, Grenada, Montgomery, Webster, Winston | 3 hr |
| Sep 6, 4:41 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 7:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 7:43 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 8:58 AM CDT | River Flood Warning | JAN | Carroll, Leflore | 49 hr |
| Sep 6, 9:00 AM CDT | River Flood Warning | JAN | Attala, Holmes | 48 hr |
| Sep 6, 10:15 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 12:43 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes | 3 hr |
| Sep 6, 1:09 PM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 3:09 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| Sep 6, 4:23 PM CDT | Areal Flood Warning | JAN | Grenada | 3 hr |
| Sep 6, 5:08 PM CDT | Special Weather Statement | JAN | Simpson | 37 min |
| Sep 6, 5:36 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
| Sep 6, 6:06 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.